Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 24, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jun 8, 2011, 6:31 PM EDT for Aroostook County, Maine. It was in force for 43 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2011, 6:31 PM EDT (22:31 UTC)
- Expired
- Jun 8, 2011, 7:14 PM EDT
- In force
- 43 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:31 PM EDT | TSTM WND DMG | Stockholm, ME | TREES AND POWERLINES DOWN IN STOCKHOLM. |
| Jun 8, 6:32 PM EDT | TSTM WND DMG | 4 Nw Woodland, ME | NUMEROUS TREES UPROOTED |
| Jun 8, 6:36 PM EDT | TSTM WND DMG | 2 Nw Woodland, ME | SEVERAL LARGE TREES UPROOTED |
| Jun 8, 6:45 PM EDT | TSTM WND DMG | 6 Nne Caribou, ME | NUMEOROUS TREES AND POWERLINES DOWN ON ALBAIR ROAD. |
| Jun 8, 6:45 PM EDT | TSTM WND DMG | Loring, ME | NUMEROUS TREES DOWN |
| Jun 8, 7:00 PM EDT | TSTM WND DMG | 3 E New Sweden, ME | GARAGE MOVED IN TO ROAD ON PLANTE ROAD. |
| Jun 8, 7:00 PM EDT | TSTM WND DMG | 6 Nne Caribou, ME | BARN DESTROYED ON BRISSETTE ROAD. |
| Jun 8, 7:20 PM EDT | TSTM WND DMG | Caribou, ME | NUMEROUS TREES DOWN IN CARIBOU. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 10.5 hours before the alert went out and 2 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
806 WUUS51 KCAR 082231 SVRCAR MEC003-082330- /O.NEW.KCAR.SV.W.0024.110608T2231Z-110608T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 631 PM EDT WED JUN 8 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE... THIS INCLUDES THE CITIES OF...PRESQUE ISLE...LIMESTONE...FORT FAIRFIELD...CARIBOU... * UNTIL 730 PM EDT * AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF WOODLAND...OR 13 MILES NORTHWEST OF CARIBOU...AND MOVING SOUTHEAST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASHBURN...LORING...EASTON AND MARS HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4693 6777 4641 6777 4694 6841 4710 6815 TIME...MOT...LOC 2231Z 320DEG 29KT 4693 6822 $$ NOUHAN
3 follow-up statements
634 WWUS51 KCAR 082244 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 644 PM EDT WED JUN 8 2011 MEC003-082330- /O.CON.KCAR.SV.W.0024.000000T0000Z-110608T2330Z/ AROOSTOOK ME- 644 PM EDT WED JUN 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR EAST CENTRAL AROOSTOOK COUNTY... AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR WOODLAND...OR 7 MILES WEST OF CARIBOU...MOVING SOUTHEAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WASHBURN...LORING...LIMESTONE...PRESQUE ISLE...FORT FAIRFIELD... EASTON...WESTFIELD...MARS HILL AND BLAINE PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4693 6777 4641 6777 4694 6841 4710 6815 TIME...MOT...LOC 2244Z 320DEG 29KT 4685 6812 $$ FOSTER !
094 WWUS51 KCAR 082254 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 654 PM EDT WED JUN 8 2011 MEC003-082330- /O.CON.KCAR.SV.W.0024.000000T0000Z-110608T2330Z/ AROOSTOOK ME- 654 PM EDT WED JUN 8 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR EAST CENTRAL AROOSTOOK COUNTY... AT 650 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WASHBURN...OR NEAR CARIBOU...MOVING SOUTHEAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRESQUE ISLE...FORT FAIRFIELD...EASTON...WESTFIELD...MARS HILL AND BLAINE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4693 6777 4641 6777 4694 6841 4710 6815 TIME...MOT...LOC 2255Z 320DEG 29KT 4678 6804 $$ BLOOMER
959 WWUS51 KCAR 082314 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 714 PM EDT WED JUN 8 2011 MEC003-082324- /O.CAN.KCAR.SV.W.0024.000000T0000Z-110608T2330Z/ AROOSTOOK ME- 714 PM EDT WED JUN 8 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY IS CANCELLED... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4693 6777 4641 6777 4694 6841 4710 6815 TIME...MOT...LOC 2314Z 320DEG 29KT 4666 6790 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:15 PM EDT, 16 minutes earlier.
Area forecast discussion, Jun 8, 6:15 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 615 PM EDT WED JUN 8 2011 .SYNOPSIS... A STATIONARY FRONT OVER NORTH CENTRAL MAINE WILL LIFT SLOWLY BACK NORTH AS A WARM FRONT TONIGHT. A STRONG COLD FRONT WILL APPROACH ON THURSDAY AND CROSS THE AREA THURSDAY AFTERNOON...FOLLOWED BY STRONG CANADIAN HIGH PRESSURE FRIDAY AND SATURDAY. && .NEAR TERM /THROUGH THURSDAY/... HEAVY THUNDERSTORMS HAVE FORMED OVER FAR NORTHERN MAINE. THUNDERSTORMS WILL CONTINUE INTO THE EVENING AS WARM AIR MOVING NORTH BENEATH RELATIVELY COOLER AIR ALOFT CONTINUES TO DEVELOP CONVECTION...MAINLY OVER NORTHERN AND WESTERN AREAS. A COLD FRONT WILL PUSH DOWN ACROSS THE AREA DURING THE MORNING AND MIDDAY. SHOWERS AND SOME EMBEDDED THUNDERSTORMS ARE LIKELY WITH THIS FRONT. THE STRONGEST STORMS THURSDAY MAY BE DOWNEAST AS THE FRONT WILL BE REACHING SOUTHERN AREAS JUST AFTER THE MIDDAY HEATING. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... THE MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM PERIOD. A LOW OVER NORTHERN QUEBEC WITH ITS ASSOCIATED COLD FRONT EXTENDING SOUTH THROUGH NORTHWESTERN MAINE. SIGNIFICANT INSTABILITY IS EXPECTED WITH THE FRONT AS IT MOVES THROUGH THE STATE. POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL WILL PROGRESS ACROSS THE STATE FROM THE NORTHWEST TO SOUTHEAST. THE THUNDERSTORM THREAT WILL DIMINISH ONCE THE FRONT MOVE INTO THE MARINE AIR...HOWEVER STONG WINDS AND HAIL MAY PERSIST INTO THE NEAR SHORE COASTAL WATERS. A HIGH PRESSURE RIDGE ACROSS CENTRAL CANADA. BY THURSDAY EVENING THE FRONT WILL BE ALONG THE COAST OF MAINE WITH THE HIGH PRESSURE RIDGE BUILDING INTO NORTHWESTERN MAINE. BY FRIDAY MORNING THE FRONT WILL BE EAST OF NOVA SCOTIA AND THE HIGH PRESSURE RIDGE WILL BE BUILT ACROSS MAINE. THE HIGH PRESSURE RIDGE WILL DOMINATE THE WEATHER THROUGH SATURDAY AFTERNOON...GIVING WAY TO A LOW PRESSURE SYSTEM MOVING NORTHEAST OUT OF THE CENTRAL PLAINS. THIS LOW WILL BEGIN TO AFFECT THE AREA BY THE END OF THE PERIOD. LOADED BLENDED NAM/GFS/MOS FOR SKY...POP...WIND...AND CLOUDS. USED MATCH GUIDANCE FOR MAX AND MIN TEMPS. PLUS 15 PERCENT FOR GUSTS OVER LAND 20 PERCENT OVER WATER. NAWAVE 4 FOR SEAS. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... A LARGE DRY HIGH PRESSURE SYSTEMS WILL BE MOVING OFF TO THE EAST SATURDAY NIGHT AS A TROUGH OF LOW PRESSURE SLIDES IN FROM THE GREAT LAKES REGION. THIS WILL BRING INCREASING CLOUDS SATURDAY NIGHT WITH A CHANCE FOR SOME SHOWERS MOVING IN LATE AT NIGHT. THE GFS CURRENTLY SHOWS A STRONG...MORE CONSOLIDATED LOW AND THEREFORE A MORE SOLID AREA OF RAIN ACROSS THE AREA LATE SATURDAY NIGHT INTO SUNDAY. THE ECMWF SEEMS TO SPLIT THE LOW WITH ONE LOW MOVING INTO SOUTHERN QUEBEC AND ANOTHER FORMING OFF THE NEW ENGLAND COAST WITH MORE SPOTTY RAIN. UPPER LEVEL LOW PRESSURE MOVING OVER WILL BRING MOSTLY CLOUDY...COOL AND UNSETTLED CONDITIONS MONDAY INTO EARLY TUESDAY. HOWEVER...AT PRESENT...IT LOOKS LIKE THE SYSTEM WILL BE PROGRESSIVE AND BY MID WEEK A RETURN TO RIDGING AND DRY WEATHER WILL BUILD OVER THE AREA. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... NEAR TERM: SHORT TERM: MVFR CONDITIONS WITH PERIOD OF IFR IN SHOWERS AND THUNDERSTORMS THROUGH EARLY FRIDAY MORNING. VFR CONDITIONS WILL PREVAIL THROUGH THE REMAINER OF THE PERIOD. EARLY MORNING FOG COULD SET UP FOR BHB SATURDAY NIGHT UNDER A SOUTHERLY FLOW. && .MARINE... NEAR TERM: SHORT TERM: WINDS AND SEAS BELOW SMALL CRAFT LEVELS THROUGH THE PERIOD. SHOWERS AND THUNDERSTORMS THURSDAY NIGHT. THE THUNDERSTORM THREAT WILL DIMINISH ONCE THE FRONT MOVE INTO THE MARINE AIR...HOWEVER STONG WINDS AND HAIL MAY PERSIST INTO THE NEAR SHORE COASTAL WATERS. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT/BLOOMER SHORT TERM...NORTON LONG TERM...BLOOMER AVIATION...HEWITT MARINE...HEWITT/NORTON
Hazardous weather outlook, Jun 8, 3:44 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 344 PM EDT WED JUN 8 2011 MEZ001>006-010-011-015>017-029>032-091945- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 344 PM EDT WED JUN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON INTO THE EVENING COULD CONTAIN VERY HEAVY RAINFALL...STRONG GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. HAIL IS POSSIBLE IN ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FOR THURSDAY. SOME THUNDERSTORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-091945- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 344 PM EDT WED JUN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
In the hours before
Special weather statement, Jun 8, 5:08 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 508 PM EDT WED JUN 8 2011 MEZ001-002-090015- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL 508 PM EDT WED JUN 8 2011 ...A FEW STRONG THUNDERSTORMS ACROSS THE SAINT JOHN VALLEY OF NORTHERN AROOSTOOK COUNTY LATE THIS AFTERNOON INTO EARLY EVENING... AT 505 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG THE SAINT JON RIVER VALLEY OF NORTHERN AROOSTOOK MOVING EAST AT 35 MPH. THROUGH 615 PM EDT....THESE STORMS WILL CONTINUE TO AFFECT FORT KENT...FRENCHVILLE...MADAWASKA...LILLE AND PERHAPS VAN BUREN. WIND GUSTS LOCALLY UP TO 45 MPH...HAIL UP TO A THREE QUARTERS OF AN INCH IN SIZE...HEAVY DOWNPOURS UP TO AN INCH PER HOUR AND FREQUENT DANGEROUS LIGHTNING CAN BE EXPECTED DURING THE PASSAGE OF THESE STORMS. IF OUTDOORS...TAKE COVER IN A STURDY SHELTER IF A THUNDERSTORM APPROACHES YOUR AREA. VJN
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 5:12 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 78 min |
| Jun 8, 6:02 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Jun 8, 6:05 PM EDT | Tornado Warning | CAR | Aroostook | 40 min |
| Jun 8, 6:28 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 62 min |
| Jun 8, 6:34 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 41 min |
| Jun 8, 6:35 PM EDT | Flash Flood Warning | CAR | Aroostook | 119 min |
| Jun 8, 6:44 PM EDT | Tornado Warning | CAR | Aroostook | 31 min |
| Jun 8, 7:12 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 63 min |
| Jun 8, 7:17 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 58 min |
| Jun 8, 7:32 PM EDT | Tornado Warning | CAR | Aroostook | 43 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.